Nebraska, 2011Flash Flooding and Flood in Nebraska, May 12 to 13, 2011
May 12 to 13, 2011 · NWS OAX · 26 events in 11 counties and zones
Severe thunderstorms, some which produced heavy rain and flash flooding, tracked across eastern Nebraska for the second consecutive day. The storms were focused along two boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms, some which produced heavy rain and flash flooding, tracked across eastern Nebraska for the second consecutive day. The storms were focused along two boundaries. One was a cold front that dropped south from northeast Nebraska and the other was a dry-line type front that was pushing east northeast from south central Nebraska and northern Kansas. Temperatures and dew points in southeast Nebraska ahead of both fronts were in the mid to upper 70s and lower 60s respectively, while temperatures were in the lower 60s behind the cold front and dew point temperatures west of the dry-line were in the mid 40s to around 50. A large upper low in southwest Nebraska caused surface low pressure to deepen over southwest Nebraska/north central Kansas which caused much of the activity in Nebraska to track to the north or northwest, but the interacting boundaries caused varying movements later in the event with some back-building producing heavy rain and low level shear caused a possible but unconfirmed short-lived weak tornado west northwest of Seward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 1:46 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, May 12, 1:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
246 PM CDT THU MAY 12 2011
.DISCUSSION...
ONE MORE ACTIVE EVENING THEN PATTERN FLIPS BACK TO WHAT IT WAS
OVER THE LATTER HALF OF APRIL/EARLY MAY...COOL.
FOR TONIGHT...CURRENT WATER VAPOR SATELLITE IMAGERY SHOWED UPPER
LOW PIVOT POINT NEAR MCK AT 19Z. PRIOR TO THAT TIME SHOWER/ANY
CONVECTION WAS TIED MORE CLOSELY TO THE UPPER LOW ALTHOUGH THAT
WILL BE CHANGING INTO EVENING. CONVECTION SHOULD BECOME MORE
WIDESPREAD NEAR DRY LINE FROM SCNTRL NEBRASKA INTO KS WHICH WAS
PUNCHING UP TOWARD SERN NEBRASKA...AND ALSO POSSIBLY NEAR
BOUNDARY IN NERN NEBRASKA. WITH ACTIVITY LIKELY INCREASING ACROSS
THE FORECAST AREA PER 4KM WRF...CATEGORICAL POPS APPEAR IN ORDER
THIS EVENING DECREASING SOME AFTER 06Z AS STRONGEST CONVECTION
EITHER WEAKENS OR MOVES OUT BY THAT TIME. BESIDES LARGE HAIL
THREAT WITH LOW FREEZING LEVEL PER 18Z OAX SOUNDING...TORNADO
THREAT EXISTS AS LOW LEVEL SHEAR NEAR BOUNDARIES IS DECENT. LTL/NO
CHANGES TO MINIMUM TEMPERATURES TONIGHT WITH PREVIOUS FORECAST AND
MAV/MET BLEND ACCEPTED.
UPPED POPS FIRST HALF OF FRIDAY AS UPPER LOW APPEARS IT WILL BE A
BIT SLOWER TO DEPART. OTHERWISE...A CONSIDERABLE AMOUNT OF CLOUDS
EXPECTED THROUGH THE WEEKEND WITH TEMPERATURES MUCH BELOW NORMAL.
LOWERED HIGHS A BIT FRIDAY/SATURDAY AS THERE WAS STILL A STRONG
SIGNAL THAT A LOT OF LOW CLOUDS COULD LINGER IN NWRLY FLOW.
ADDED SMALL PRECIP CHANCES SATURDAY AFTERNOON NRN ZONES AS DECENT
RUN TO RUN SUPPORT AND AGREEMENT BETWEEN GFS/ECMWF AS UPPER LOW
NOW OVER SOUTHERN CANADA BEGINS DROPPING SWD. HOW FAR SOUTHWEST
THIS PRECIP SPREADS ON SUNDAY STILL IN QUESTION...AND AT THIS TIME
KEPT IT CONFINED TO ABOUT THE ERN 2/3RDS AS FORCING BECOMES A
LITTLE MORE QUESTIONABLE SW AS UPPER LOW COULD TEND TO OPEN UP OR
SHIFT MORE SE.
MADE LITTLE CHANGES TO MON-WED PERIODS AS HIGH AMPLITUDE UPPER
RIDGE SETS UP PULLING DOWN DRIER BUT STILL RELATIVELY COOL AIR.
KEPT MOST LOWS AROUND 40/LOWER 40S BUT SOME POTENTIAL FOR MID
30S/FROST SOME OF THOSE MORNINGS AND THIS COULD PROVIDE FOCUS FOR
FUTURE FORECASTS.
SOME QUESTION IN HOW MUCH ENERGY MANAGES TO UNDERCUT UPPER RIDGE
TOWARD END OF FORECAST PERIOD WITH GFS ENSEMBLE MEAN/PRIOR GFS RUNS
MORE BULLISH/FARTHER E. DECIDED TO INCLUDE SMALL PRECIP CHANCES
WED FAR SOUTHWEST AND ACROSS SW 1/2 OR SO WED NGT/THU. A SLIGHT
WARMING TREND SHOULD CONTINUE...ALTHOUGH KEPT HIGHS BELOW 70 ALL
AREAS.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
CONVECTION ONCE AGAIN WILL DISRUPT TAF FORECAST THIS
AFTERNOON/EVENING. IN THE MEANTIME...CLOUD DECK THIS AFTERNOON IS
FLIRTING WITH VFR/MVFR LINE...BUT WILL BECOME MVFR FOLLOWING FRONTAL
PASSAGE/THUNDERSTORMS THIS EVENING THROUGH OVERNIGHT. CONVECTION
THIS AFTERNOON/EVENING MAY BRING SHORT-LIVED MVFR TO IFR VIS/CIGS AS
WELL AS BRIEF GUSTY WINDS. HAVE LIFTED CIGS AT ALL SITES DURING THE
LATE MORNING FRIDAY AS LOW MOVES AWAY...AND KEPT GUSTY NORTHWEST
WINDS FROM OVERNIGHT INTO THE MORNING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
CHERMOK/MAYES
Hazardous weather outlook, May 12, 3:40 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT THU MAY 12 2011
IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-131145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
440 PM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY
THUNDERSTORMS WILL LIKELY OVERSPREAD MUCH OF THE AREA THIS EVENING
BEFORE WEAKENING AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND ISOLATED TORNADOES THE PRIMARY THREATS. THE
TORNADO THREAT IS GENERALLY BEFORE 10 PM AND MAINLY IN NEBRASKA
SOUTHEAST OF ALBION...NORFOLK AND WAYNE. SOME OF THE HAIL COULD BE
LARGER THAN GOLFBALL-SIZE...AGAIN MOSTLY SOUTHEAST OF TOWNS. LOW
PRESSURE IN NORTH CENTRAL KANSAS AND SEVERAL BOUNDARIES ACROSS THE
AREA WERE PROVIDING THE NECESSARY FORCING AND WIND SHEAR FOR THE
SEVERE WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE AREA LATE
NEXT WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING...PARTICULARLY
FROM AROUND THE HIGHWAY 30 CORRIDOR SOUTHWARD.
IAZ079-090-NEZ067-068-091-093-131145-
MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON-
440 PM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THUNDERSTORMS WILL LIKELY OVERSPREAD MUCH OF THE AREA THIS EVENING
BEFORE WEAKENING AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND ISOLATED TORNADOES THE PRIMARY THREATS. HOWEVER...
THE TORNADO THREAT IS GENERALLY BEFORE 10 PM AND MAINLY IN
NEBRASKA SOUTHEAST OF ALBION...NORFOLK AND WAYNE BUT NORTHWEST OF
FALLS CITY. LOW PRESSURE IN NORTH CENTRAL KANSAS AND SEVERAL
BOUNDARIES ACROSS THE AREA WERE PROVIDING THE NECESSARY FORCING
AND WIND SHEAR FOR THE SEVERE WEATHER THREAT.
MINOR LOWLAND FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FROM AROUND PLATTSMOUTH DOWNSTREAM THROUGH RULO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
PLATTSMOUTH DOWNSTREAM THROUGH AROUND RULO INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD POSSIBLY BE NEEDED THIS EVENING...BUT
GENERALLY WEST OR NORTHWEST OF THE AREA.
CHERMOK
Event by event
19 hail, 4 flash flood, 1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail, Thurston
- When
- May 12, 4:00 PM CST to 4:15 PM CST
- Where
- Thurston County, 5.08 mi SSE of Macy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.050, -96.320
Hail up to 1 inch in diameter fell for at least 15 to 20 minutes northwest of Decatur.
Hail, Platte
- When
- May 12, 5:08 PM CST
- Where
- Platte County, 5.55 mi S of Rosenburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -97.760
Pea to quarter-size hail covered the ground west of Columbus.
Hail, Jefferson
- When
- May 12, 5:25 PM CST
- Where
- Jefferson County, 0.87 mi SE of Powell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.210, -97.270
Hail, Lancaster
- When
- May 12, 5:25 PM CST to 5:35 PM CST
- Where
- Lancaster County, 2.21 mi S of Lancaster to 1.2 mi S of University Place
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.748, -96.665
Hail up to golf ball-size fell across mainly southeast Lincoln, with 1 inch hail reported near 70th and Pioneers, 1.5 inch hail near 40th and Old Cheney, and 1.75 inch hail near 48th and Highway 2.
Hail, Saline
- When
- May 12, 6:04 PM CST
- Where
- Saline County, 2.81 mi S of Tobias
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -97.340
Heavy Rain, Butler
- When
- May 12, 6:11 PM CST to 8:11 PM CST
- Where
- Butler County, 0.52 mi E of Surprise
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -97.310
Rainfall of close to 3 inches fell in a few hour period in the Surprise area. The rain caused flash flooding along parts of the upper reaches of the Big Blue River.
Hail, Lancaster
- When
- May 12, 6:25 PM CST
- Where
- Lancaster County, 2.6 mi SE of Agnew
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.990, -96.800
Hail, Gage
- When
- May 12, 6:30 PM CST
- Where
- Gage County, 0.69 mi S of Blue Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -96.670
Hail, Lancaster
- When
- May 12, 6:50 PM CST
- Where
- Lancaster County, Davey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.980, -96.670
Hail, Platte
- When
- May 12, 6:56 PM CST
- Where
- Platte County, 0.52 mi E of Columbus
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -97.360
Hail, Seward
- When
- May 12, 6:58 PM CST
- Where
- Seward County, 1.38 mi S of Seward
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.880, -97.100
Hail, Seward
- When
- May 12, 7:04 PM CST to 7:06 PM CST
- Where
- Seward County, 0.69 mi N of Seward
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -97.100
Hail up to golf ball-size fell in the Seward area for several minutes.
Hail, Butler
- When
- May 12, 7:12 PM CST
- Where
- Butler County, 0.52 mi E of Surprise
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -97.310
Hail, Gage
- When
- May 12, 7:31 PM CST to 7:42 PM CST
- Where
- Gage County, 0.69 mi S of Blue Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -96.670
Hail up to half dollar-size fell in the Wymore area for at least 10 minutes.
Hail, Gage
- When
- May 12, 7:40 PM CST
- Where
- Gage County, 0.87 mi NE of Blue Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -96.660
Flash Flood, Platte
- When
- May 12, 7:41 PM CST to 9:10 PM CST
- Where
- Platte County, 0.79 mi SSE of Platte Center to 1.46 mi WSW of Platte Center
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.519, -97.495
Heavy rain cause brief flash-flooding of at least one road near Platte Center. Rainfall at the Loup Power Plant northeast of Columbus totaled over 3 inches from the storms this night, and some street flooding was also reported in Columbus. Any damage due to flooding was apparently minimal.
Hail, Lancaster
- When
- May 12, 7:45 PM CST
- Where
- Lancaster County, 1.25 mi WNW of Malcolm
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -96.870
Nickel-size hail fell around the Malcolm area.
Thunderstorm Wind, Butler
- When
- May 12, 7:50 PM CST
- Where
- Butler County, 0.52 mi E of Garrison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -97.160
Thunderstorms winds estimated at around 60 mph downed some 2 to 3 inch in diameter tree branches near Garrison.
Hail, Lancaster
- When
- May 12, 8:08 PM CST
- Where
- Lancaster County, 1.38 mi S of Arrow Arpt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.850, -96.650
Dime to quarter-size hail was reported near Cornhusker and I80.
Flash Flood, Butler
- When
- May 12, 8:11 PM CST to 10:11 PM CST
- Where
- Butler County, 0.52 mi E of Surprise to 2.93 mi SE of Surprise
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -97.310
Heavy rain, around 3 inches in a few hours in the Surprise area, caused the Big Blue River and some small tributaries to flood in the Surprise area. The flooding mainly affected agricultural lowlands, but a few roads were also flooded for a bit.
Hail, Sarpy
- When
- May 12, 9:05 PM CST
- Where
- Sarpy County, 1.71 mi ENE of Gretna
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.160, -96.220
Hail, Douglas
- When
- May 12, 9:17 PM CST
- Where
- Douglas County, 0.86 mi SW of Omaha
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.260, -96.010
Quarter-size hail fell near 107th and Ida Streets in far northwest Omaha.
Flash Flood, Saunders
- When
- May 12, 9:22 PM CST to 11:22 PM CST
- Where
- Saunders County, 0.69 mi N of Ceresco to 2.57 mi WSW of Ceresco
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.060, -96.650
Heavy rain, estimated at 2 to 3 inches in a few hours, caused flash flooding which briefly closed at least one county road near Ceresco.
Flash Flood, Saunders
- When
- May 12, 9:22 PM CST to 10:22 PM CST
- Where
- Saunders County, 0.52 mi E of Mead to 1.4 mi NE of Mead
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -96.490
Heavy rain, estimated at between 2 and 3 inches, caused a brief closure of Highway 92 between Mead and Yutan due to water and mud over the road.
Hail, Douglas
- When
- May 12, 9:35 PM CST
- Where
- Douglas County, 2.11 mi NNE of Gibson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.277, -95.951
Reported near 27th and Mason Streets.
Flood, Butler
- When
- May 12, 10:11 PM CST to May 13, 2:15 AM CST
- Where
- Butler County, 0.65 mi E of Surprise to 2.46 mi ENE of Surprise
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.099, -97.308
Rainfall of around 3 inches in several hours caused flooding along the upper reaches of the Big Blue River near Surprise. The river near Surprise crested at little over 8 feet a little before midnight CST on the 12th, flood stage is 7 feet. Flooding mainly affected agricultural lowlands but also flooded a county road or two in the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 2011$3.4 million · EF0 · 33 events
- Flash Flooding and Flooding in Ohio, May 12 to 14, 2011$632,000 · 1.75 in hail · 35 events
- Flash Flooding and Hail in Oklahoma, May 12, 2011$205,000 · 3 in hail · 25 events
- Flash Flooding and Hail in Arkansas, May 12, 2011$180,000 · 1.75 in hail · 9 events
- Hail in Iowa, May 12, 2011$30,000 · 1 in hail · 18 events
- Damaging Winds and Lightning Strike in Tennessee, May 12, 2011$57,000 · 55 kt wind · 4 events
- Debris Flow and Flooding in Washington, May 12 to 17, 2011$46,000 · 8 events
- Hail and Damaging Winds in Illinois, May 12, 2011$50,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Texas, May 12, 2011$41,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in West Virginia, May 12, 2011$35,000 · 1.75 in hail · 9 events
- Flood and Hail in Ohio, May 12, 2011$20,000 · 1.75 in hail · 6 events
- Hail in Kansas, May 12, 2011$20,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290903, 290912, 290904, 290910, 290916, 290935, 290917, 290918, 290923, 290927, 290921, 290924, 290929, 290930, 290934, 290894, 290933, 290945, 290937, 290895, 290940, 290941, 290897, 290899, 290950, 290960.